Tell us about your symptoms and treatment experience. Take our survey here.

The "Weight" of Narcolepsy

When I was diagnosed with narcolepsy at 28 years old, there were many things I worried about... but my weight was certainly not one of them. Like most recently diagnosed people, I was simply relieved that I finally had a name for everything I’d been suffering with silently for over 15 years.

Receiving little information about my medications

Looking back now, I find it incredibly frightening just how little information I was given about the drugs I was putting into my body on a daily basis.

During the first few months, I was given a prescription for modafinil, and initially, it was a remarkable breath of fresh air! However, that feeling did not last long at all.

Soon after stopping modafinil, Ritalin entered my life. In an unfortunate twist of fate, it coincided with a few other drastic events in my life at the end of 2018, which likely diverted my attention from the true cause of the problems I would soon have.

My new medication had side effects

I began 2019 weighing what I had weighed for the majority of my adult life, approximately 60kg (132 lbs). By October of the same year, I would weigh 52kg (114 lbs). This was something that was simply not normal for me and, honestly, did not suit me at all, either.

I was disappearing.

I soon caught on to the culprit — my new medication. I began to realise that I had absolutely no appetite at all. There were quite a few times that I only realised I hadn’t eaten anything at all when it was already 1 AM.

Appetite and weight changes while taking Ritalin

Not eating had a domino effect. My hair became flat and lifeless, I developed strange skin rashes, and I suffered from migraines for the first time in my life.

In January 2020, I decided to stop taking Ritalin altogether. I was extremely underweight and unhealthy and along with other unwanted symptoms, I felt that I had no other choice.

Almost immediately, my appetite came back with an unforgiving vengeance. By September 2020, I had gone from weighing 52kg (114 lbs) to 72kg (158 lbs)!

Our bodies can build up a tolerance to stimulants

This was another weight size that I had never reached before. I started doing home workouts, substituting certain foods for healthier ones, but nothing I did made any difference whatsoever.

That’s the potential problem with stimulants like Ritalin; you may feel as though the appetite suppression and weight loss side effects are a marvellous perk, but it can actually be extremely misleading.1,2

The fundamental point to remember is that your body can build up a tolerance to stimulants over time, requiring a higher dose to see the same effects — including losing weight. This can lead to even graver problems, especially for people using stimulants in order to lose weight, which studies have shown is a common reason for misuse.1,2,3

Staying aware of changes in our bodies

At the end of the day, there is no shortcut to weight loss without the potential of serious consequences, and unfortunately, narcolepsy has been linked to weight gain.4

The best thing we can do is try to exercise as much as we can, eat healthily, and be vigilant about the effects these medications could be having. It can be easy to dismiss certain changes in our bodies or attribute them to stressful events occurring in our lives, but being aware of what’s causing them could maybe help you to avoid making the same mistakes I did.

By providing your email address, you are agreeing to our privacy policy.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Narcolepsy.Sleep-Disorders.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

Please read our rules before commenting.

Community Poll

Have you taken our In America Survey yet?